June  2020, 7(1): 83-121. doi: 10.3934/jcd.2020004

Geometrical properties of the mean-median map

School of Mathematical Sciences, Queen Mary University of London, Mile End Road, London E1 4NS, United Kingdom

Received  January 2019 Published  December 2019

We study the mean-median map as a dynamical system on the space of finite sets of piecewise-affine continuous functions with rational coefficients. We determine the structure of the limit function in the neighbourhood of a distinctive family of rational points, the local minima. By constructing a simpler map which represents the dynamics in such neighbourhoods, we extend the results of Cellarosi and Munday [2] by two orders of magnitude. Based on these computations, we conjecture that the Hausdorff dimension of the graph of the limit function of the set $ [0,x,1] $ is greater than $ 1 $.

Citation: Jonathan Hoseana, Franco Vivaldi. Geometrical properties of the mean-median map. Journal of Computational Dynamics, 2020, 7 (1) : 83-121. doi: 10.3934/jcd.2020004
References:
[1]

P. C. Allaart and K. Kawamura, The Takagi function: a survey, Real Analysis Exchange, 37 (2011), 1-54.   Google Scholar

[2]

F. Cellarosi and S. Munday, On two conjectures for M & m sequences, Journal of Difference Equations and Applications, 22 (2016), 428-440.  doi: 10.1080/10236198.2015.1102232.  Google Scholar

[3]

M. Chamberland and M. Martelli, The mean-median map, Journal of Difference Equations and Applications, 13 (2007), 577-583.  doi: 10.1080/10236190701264719.  Google Scholar

[4]

H. S. M. Coxeter, Projective Geometry, Springer, New York, 1987. Google Scholar

[5] G. H. Hardy and E. M. Wright, An Introduction to the Theory of Numbers, 6$^{th}$ edition, Oxford University Press, Oxford, 2008.   Google Scholar
[6]

J. Hoseana, The Mean-Median Map, MSc dissertation, Queen Mary University of London, 2015. Google Scholar

[7]

J. C. Lagarias, The Takagi function and its properties, in Functions in Number Theory and their Probabilistic Aspects (eds. K. Matsumoto, Editor in Chief, S. Akiyama, H. Nakada, H. Sugita, A. Tamagawa), RIMS Kôkyûroku Bessatsu B34, (2012), 153–189.  Google Scholar

[8]

S. Roman, Advanced Linear Algebra, 3$^{th}$ edition, Springer, California, 2007.  Google Scholar

[9]

H. L. Royden and P. M. Fitzpatrick, Real Analysis, 4$^{th}$ edition, Prentice Hall, Boston, 2010. Google Scholar

[10]

H. Schwerdtfeger, Geometry of Complex Numbers, Dover, New York, 1979.  Google Scholar

[11]

H. Schultz and R. Shiflett, M & m sequences, College Mathematics Journal, 36 (2005), 191-198.  doi: 10.2307/30044851.  Google Scholar

show all references

References:
[1]

P. C. Allaart and K. Kawamura, The Takagi function: a survey, Real Analysis Exchange, 37 (2011), 1-54.   Google Scholar

[2]

F. Cellarosi and S. Munday, On two conjectures for M & m sequences, Journal of Difference Equations and Applications, 22 (2016), 428-440.  doi: 10.1080/10236198.2015.1102232.  Google Scholar

[3]

M. Chamberland and M. Martelli, The mean-median map, Journal of Difference Equations and Applications, 13 (2007), 577-583.  doi: 10.1080/10236190701264719.  Google Scholar

[4]

H. S. M. Coxeter, Projective Geometry, Springer, New York, 1987. Google Scholar

[5] G. H. Hardy and E. M. Wright, An Introduction to the Theory of Numbers, 6$^{th}$ edition, Oxford University Press, Oxford, 2008.   Google Scholar
[6]

J. Hoseana, The Mean-Median Map, MSc dissertation, Queen Mary University of London, 2015. Google Scholar

[7]

J. C. Lagarias, The Takagi function and its properties, in Functions in Number Theory and their Probabilistic Aspects (eds. K. Matsumoto, Editor in Chief, S. Akiyama, H. Nakada, H. Sugita, A. Tamagawa), RIMS Kôkyûroku Bessatsu B34, (2012), 153–189.  Google Scholar

[8]

S. Roman, Advanced Linear Algebra, 3$^{th}$ edition, Springer, California, 2007.  Google Scholar

[9]

H. L. Royden and P. M. Fitzpatrick, Real Analysis, 4$^{th}$ edition, Prentice Hall, Boston, 2010. Google Scholar

[10]

H. Schwerdtfeger, Geometry of Complex Numbers, Dover, New York, 1979.  Google Scholar

[11]

H. Schultz and R. Shiflett, M & m sequences, College Mathematics Journal, 36 (2005), 191-198.  doi: 10.2307/30044851.  Google Scholar

Figure 1.  A computer-generated image of $ m(x) $ for $ x\in\left[\frac{1}{2},\frac{2}{3}\right] $. The limit function $ m $ may be reconstructed entirely from its values in this interval, due to symmetries. The local minima occur at a prominent set of rational numbers
Figure 2.  Early evolution of the bundle $ [0,x,1] $. In each picture, the red function is the current median
Figure 4.  Origin of a singularity in a regular bundle $ \Xi_n $, if $ n $ is odd ($ n = 3 $, left) and if $ n $ is even ($ n = 4 $, right). The blue and red functions are the mean and median of the bundle, respectively. The latter is singular, due to the presence of the X-point $ p $. In either case, the image function $ Y_{n+1} $ will be singular at $ p $
Figure 3.  The decay of the proportion $ P_n $ of fractions with denominator at most $ n $ in the interval $ \left[\frac{1}{2},\frac{2}{3}\right] $ which are X-points
Figure 5.  The bundle $ [0,x,1,1] $ in which the origin is an X-point of rank $ 2 $ (left) and the bundle $ \left[0,x,1,Y_4(x)\right] $, where $ Y_4(x) $ is equal to $ 1 $ for $ x\leqslant0 $ and to $ \frac{x}{2}+1 $ for $ x>0 $, in which it is an X-point of left-rank $ 2 $ and right-rank $ 1 $
Figure 6.  Construction of the homology $ \lambda $ determined by the triad $ \left[U,L;Y\right] $. Here $ U = I\lor I' $ and $ L = J\lor J' $
Figure 7.  Construction of the projective collineation $ \lambda $ near a non-monotonic X-point $ p $. The two branches $ K $ and $ K' $ of the auxiliary function of the pseudotriad do not meet on $ P $
Figure 9.  The flow chart for computing $ p_{n+1} $, $ q_{n+1} $ from $ p_n $, $ q_n $
Figure 8.  Even-to-odd iteration (left) and odd-to-even iteration (right)
Figure 10.  The transit time of $ \hat{\Xi} $ for $ x>0 $
Figure 11.  The medians $ \mathcal{M}_{\tau\left(p_n\right)-2} $ (red), $ \mathcal{M}_{\tau\left(p_n\right)-1} $ (blue), and $ \mathcal{M}_{\tau\left(p_n\right)} $ (green), showing that $ \tau\left(p_{n+r}\right) = \tau\left(p_n\right)+2 $
Figure 12.  The situation in a right-neighbourhood of an X-point $ p $ of rank $ 1 $ if the functional orbit stabilises. Theorem 5.6 first describes, in part i), the limit function in $ \left[p,\ddot{p}\right) $. If the extra condition in part ii) holds, then we can extend the description to $ \left[p,p'\right) $. The red, yellow, green, blue, and brown functions are the medians $ \mathcal{M}_{t-2} $, $ \mathcal{M}_{t-1} $, $ \mathcal{M}_{t} $, $ \mathcal{M}_{t+1} $, and $ \mathcal{M}_{t+2} $, respectively
Figure 13.  The situation in the left-tractability domain of the X-point $ \frac{2}{3} $ of rank $ 1 $ in the system $ [0,x,1] $
Figure 14.  The first five functions in the system $ [0,x,-10x+1,-10x+1] $ and their median (red)
Figure 15.  A violation of T2 on the right-hand side of the X-point $ \frac{999}{1798} $ in the system $ [0,x,1] $. The red function is the median $ \mathcal{M}_{25} $
Figure 16.  A violation of T3 on the right-hand side of the X-point $ 0 $ in the system $ \left[-5,-4,-3,Y_4(x),x,3,3\right] $, where $ Y_4 $ is defined in (52). The red function is the median $ \mathcal{M}_{9} $
Figure 19.  Least-square regression plot associated to (66)
Figure 17.  The normal form orbit of order $ 55 $ (red) and the corresponding median sequence (blue). The orbit behaves regularly up to $ n = N_{55} = 122 $, by lemma 6.1, which gives the explicit expressions for all terms up to this index. The horizontal dashed line represents the lower bound for the limit given by theorem 6.2, which is $ 740\frac{1}{2} $
Figure 18.  Plots of $ m_t $ (left) and $ \tau_t $ (right) for $ t\in\{5,7, \cdots ,95\} $ with the respective lower bounds given by theorem 6.2
Figure 20.  Log-log plot of the variation of the limit function with respect to the Farey partition versus the size of the partition. The slope of the line is approximately $ 0.86 $
[1]

Lorenzo Sella, Pieter Collins. Computation of symbolic dynamics for two-dimensional piecewise-affine maps. Discrete & Continuous Dynamical Systems - B, 2011, 15 (3) : 739-767. doi: 10.3934/dcdsb.2011.15.739

[2]

Yong Li, Hongren Wang, Xue Yang. Fink type conjecture on affine-periodic solutions and Levinson's conjecture to Newtonian systems. Discrete & Continuous Dynamical Systems - B, 2018, 23 (6) : 2607-2623. doi: 10.3934/dcdsb.2018123

[3]

Sigurdur F. Hafstein, Christopher M. Kellett, Huijuan Li. Computing continuous and piecewise affine lyapunov functions for nonlinear systems. Journal of Computational Dynamics, 2015, 2 (2) : 227-246. doi: 10.3934/jcd.2015004

[4]

Alex Eskin, Gregory Margulis and Shahar Mozes. On a quantitative version of the Oppenheim conjecture. Electronic Research Announcements, 1995, 1: 124-130.

[5]

Uri Shapira. On a generalization of Littlewood's conjecture. Journal of Modern Dynamics, 2009, 3 (3) : 457-477. doi: 10.3934/jmd.2009.3.457

[6]

Michael Hutchings, Frank Morgan, Manuel Ritore and Antonio Ros. Proof of the double bubble conjecture. Electronic Research Announcements, 2000, 6: 45-49.

[7]

G. A. Swarup. On the cut point conjecture. Electronic Research Announcements, 1996, 2: 98-100.

[8]

Janos Kollar. The Nash conjecture for threefolds. Electronic Research Announcements, 1998, 4: 63-73.

[9]

Roman Shvydkoy. Lectures on the Onsager conjecture. Discrete & Continuous Dynamical Systems - S, 2010, 3 (3) : 473-496. doi: 10.3934/dcdss.2010.3.473

[10]

Joel Hass, Michael Hutchings and Roger Schlafly. The double bubble conjecture. Electronic Research Announcements, 1995, 1: 98-102.

[11]

Vitali Kapovitch, Anton Petrunin, Wilderich Tuschmann. On the torsion in the center conjecture. Electronic Research Announcements, 2018, 25: 27-35. doi: 10.3934/era.2018.25.004

[12]

Moises Delgado, Heeralal Janwa. Some new results on the conjecture on exceptional APN functions and absolutely irreducible polynomials: The gold case. Advances in Mathematics of Communications, 2017, 11 (2) : 389-396. doi: 10.3934/amc.2017033

[13]

K. H. Kim and F. W. Roush. The Williams conjecture is false for irreducible subshifts. Electronic Research Announcements, 1997, 3: 105-109.

[14]

Yakov Varshavsky. A proof of a generalization of Deligne's conjecture. Electronic Research Announcements, 2005, 11: 78-88.

[15]

Dmitry Kleinbock, Barak Weiss. Modified Schmidt games and a conjecture of Margulis. Journal of Modern Dynamics, 2013, 7 (3) : 429-460. doi: 10.3934/jmd.2013.7.429

[16]

Ronen Peretz, Nguyen Van Chau, L. Andrew Campbell, Carlos Gutierrez. Iterated images and the plane Jacobian conjecture. Discrete & Continuous Dynamical Systems - A, 2006, 16 (2) : 455-461. doi: 10.3934/dcds.2006.16.455

[17]

François Lalonde, Egor Shelukhin. Proof of the main conjecture on $g$-areas. Electronic Research Announcements, 2015, 22: 92-102. doi: 10.3934/era.2015.22.92

[18]

Petter Branden. Counterexamples to the Neggers-Stanley conjecture. Electronic Research Announcements, 2004, 10: 155-158.

[19]

Yannick Sire, Christopher D. Sogge, Chengbo Wang. The Strauss conjecture on negatively curved backgrounds. Discrete & Continuous Dynamical Systems - A, 2019, 39 (12) : 7081-7099. doi: 10.3934/dcds.2019296

[20]

Peigen Cao, Fang Li, Siyang Liu, Jie Pan. A conjecture on cluster automorphisms of cluster algebras. Electronic Research Archive, 2019, 27: 1-6. doi: 10.3934/era.2019006

 Impact Factor: 

Metrics

  • PDF downloads (69)
  • HTML views (256)
  • Cited by (0)

Other articles
by authors

[Back to Top]